Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 187, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 2003, 5:03 PM CDT for Russell County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2003, 5:03 PM CDT (22:03 UTC)
- Expired
- Jun 18, 2003, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Wichita radar (KICT), 157 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 376 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 182203 SVRICT KSC167-182245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 503 PM CDT WED JUN 18 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 545 PM CDT. * AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF WILSON...OR ABOUT 17 MILES WEST OF ELLSWORTH. THE STORM WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 545 PM CDT. LAT...LON 3874 9870 3870 9868 3869 9849 3877 9850 $$ /OMITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:30 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 18, 3:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT WED JUN 18 2003 FCST FOCUS ON IMPACT OF APPROACHING COOL FRONT ON TEMPS/PRECIP NEXT FEW DAYS. FEEL THAT THE ETA/KF HAS THE MORE ACCURATE DEPICTION OF CONVECTION IN THE FIRST 24 HOURS AND WILL FOLLOW. WILL USE A BLEND OF ETA/GFS THROUGH 120 HOURS. SFC BOUNDARY NOW MOVING THROUGH IOWA INTO CENTRAL NEB. GREATEST CAPE EXISTS IMMEDIATELY ALONG THIS BOUNDARY WERE 1500-2000 CAPE IS PRESENT THIS AFTERNOON. A PRE-FRONTAL TROUGH IS TRIGGERING T-STORMS ACROSS NORTHERN/NE KS...WHILE SCT/ISOLD ACTIVITY IS FIRING TO THE WEST OF A SLN/P28 LINE IN AREA OF HIGHER 850-700MB THETA-E. AS MENTIONED...FEEL THAT THE ETA KF CONVECTIVE PARAMETERIZATION HAS A GOOD DEPICTION OF PRECIP OVERNIGHT. WOULD EXPECT THE FAR WESTERN COUNTIES TO SEE EVENING ACTIVITY GRADUALLY END, WHILE SCT/ISOLD ACTIVITY PERSISTS ALONG THE APPROACHING BOUNDARY. WILL KEEP 20-30 POPS NORTH/WEST OF ICT TO CNU LINE AND DRY ELSEWHERE. ON THURS...WOULD EXPECT MAX TEMPS TO COOL BY A FEW DEGREES WITHIN FRONTAL BOUNDARY/EXPECTED SCT/BKN MID LEVEL DECK OF CLOUDS. ALSO EXPECT 20-30 COVERAGE OF PRECIP TO RE-DEVELOP ALONG THE BOUNDARY DURING THE AFTERNOON. SOME LINGERING PRECIP INTO THURS NIGHT BEFORE THE LONGWAVE PATTERN EVOLVES TO BRING MORE ORGANIZED SW FLOW ACROSS THE STATE FRIDAY-SAT. AS EXPECTED YESTERDAY, WAA/PRESSURE ADVECTION WILL FORCE ADDITIONAL PRECIP...AT THIS POINT FRIDAY NIGHT INTO SAT LOOK LIKE THE GREATEST CHCS. WILL KEEP FRI DRY DESPITE ETA/S STRONG PRESSURE ADVECTION. MAX TEMPS WILL BE A FEW DEGREES COOLER GIVEN EXPECTED MID CLOUD. BEYOND...NO SIGNIFICANT CHANGES TO THE OVERALL IDEA OF HOW THE PATTERN WILL EVOLVE INTO NEXT WEEK. LATEST GFS NOW COMING AROUND TO THE IDEA OF HANGING A BOUNDARY UP ACROSS THE STATE SUN NIGHT-MON BEFORE PUSHING IT BACK NORTH GIVEN LONGWAVE TROUGHING ACROSS THE WESTERN U.S. SUNDAY COULD BE QUITE HOT GIVEN THE POTENTIAL FOR DOWNSLOPE BUT CONDS SHOULD BE DRY OVERALL GIVEN CAPPING AND ABSENCE OF ANY STRONGER UPPER WAVES. FEEL THAT A COOL FRONT MAY SAG THROUGH THE CWA SOMETIME LATER TUES INTO WEDS. FCSTID = 11 ICT 64 83 63 80 / 10 20 20 10 HUT 63 82 62 80 / 20 20 20 10 EWK 63 82 62 80 / 10 20 20 10 EQA 64 82 61 80 / 10 20 20 10 WLD 65 83 63 81 / 10 20 20 10 RSL 60 81 60 80 / 40 20 40 10 GBD 61 81 61 80 / 30 30 40 10 SLN 61 82 60 82 / 40 20 20 10 MPR 63 82 62 80 / 10 20 20 10 CFV 64 82 62 82 / 10 20 20 10 CNU 63 82 61 81 / 10 20 20 10 K88 63 82 61 81 / 10 20 20 10 .ICT...NONE.
Hazardous weather outlook, Jun 18, 3:36 PM CDT, 1 hour 27 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 336 PM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A WEAK FRONT WILL MOVE SOUTHWARD INTO CENTRAL KANSAS THIS AFTERNOON AND EVENING, BEFORE THE FRONT DISSIPATES. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP MAINLY OVER CENTRAL KANSAS THIS AFTERNOON INTO TONIGHT. FURTHER SOUTH, AN ISOLATED THUNDERSTORM IS POSSIBLE, BUT MOST OF THE REGION SHOULD BE RAIN-FREE. DUE TO VERY WEAK WINDS ALOFT, ANY THUNDERSTORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER, LOCALLY GUSTY WINDS AND HEAVY DOWNPOURS MAY ACCOMPANY THE STRONGER STORMS MAINLY IN CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE FRIDAY NIGHT INTO SATURDAY AS A WARM FRONT MOVES THROUGH THE AREA. A FEW OF THE STORMS MAY AGAIN BE CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS...HOWEVER ANY SEVERE WEATHER IS EXPECTED TO BE ISOLATED. BY NEXT TUESDAY OR WEDNESDAY, A COOL FRONT MAY SAG INTO THE AREA. THIS MAY TRIGGER ADDITIONAL SHOWERS OR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/JMC
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.